Paracetamol Toxicity

From The School of Biomedical Sciences Wiki
Revision as of 15:56, 16 November 2010 by 092932526 (Talk | contribs)
Jump to: navigation, search

Paracetamol Toxicity

Paracetamol Toxicity arises when normal therapeutic levels of paracetamol (a commonly used analgesic) are exceeded. Normally paracetamol metabolism in the liver (via the Phase 2 Cytochrome p-450 cycle and glucuronidation and sulfation)[1] leads to the low-level production of a reactive intermediate, N-acetyl-p-benzoquinone imine (NAPQI), which is then conjugated to glutathione. When therapeutic levels of Paracetamol are exceeded however, glutathione levels in the liver are depleted, leading to an accumulation accumulation of NAPQI, which in turn leads to widespread hepatic damage.

Prevention

With early diagnosis, Paracetamiol toxicity can be treated with activated charcoal, while a more effective antidote is to treat the patient with N-acetylcysteine, which directly detoxifies the NAPQI.

References:
  1. Golan, David E., Tashijan Jr, Armen H. Armstrong, Ehrin J. and Armstrong, April W. (2008) Principles of Pharmacology: The Pathophysiologic Basis of Drug Therapy, 2nd edition, Philadelphia: Lippincott Williams & Wilkins

Personal tools
Namespaces
Variants
Actions
Navigation
Toolbox